Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 137, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 28, 2016, 5:29 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 28, 2016, 7:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Lee County, MS
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WGUS54 KMEG 282229 FFWMEG MSC057-081-290030- /O.NEW.KMEG.FF.W.0137.160728T2229Z-160729T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 529 PM CDT THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LEE COUNTY IN NORTHEASTERN MISSISSIPPI... NORTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI... * UNTIL 730 PM CDT * AT 529 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... FULTON...MANTACHIE...BALLARDSVILLE...EGGVILLE...MOOREVILLE... DORSEY AND UNITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3425 8859 3439 8859 3438 8835 3421 8836 $$
1 follow-up statement
770 WGUS74 KMEG 282349 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 649 PM CDT THU JUL 28 2016 MSC057-081-282359- /O.CAN.KMEG.FF.W.0137.000000T0000Z-160729T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEE MS-ITAWAMBA MS- 649 PM CDT THU JUL 28 2016 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEE AND NORTHWESTERN ITAWAMBA COUNTIES IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3425 8859 3439 8859 3438 8835 3421 8836 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:19 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 3:19 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Memphis TN 319 PM CDT THU JUL 28 2016 .DISCUSSION... Currently...As of 3PM, KNQA radar scans currently depict ongoing scattered shower and thunderstorm activity mainly in North Mississippi with more isolated showers and storms present elsewhere. Expect increasing coverage of storms until near 00Z. The main threat with any storm this afternoon will be brief heavy rainfall. Temperatures vary throughout the Mid-South this afternoon with highs reaching the lower 90's in North Eastern Arkansas where there is less cloud cover,to the mid to lower 80s in the southern sections of our coverage area where cloud cover and storms exist. Winds are light and mainly from the south. Short term... Expect a brief decrease in shower and storm activity late this evening. However, storm chances will increase again overnight mainly in the northern sections of the Mid-South as a disturbance embedded in northwest flow aloft approaches the region. Chances for thunderstorms will also exist during the day tomorrow as several more shortwave disturbances move through the Lower Mississippi River Valley region. Lower level southerly flow will continue to pull moist air into the region from the Gulf Of Mexico. PWAT values will range from 1.75 to 2.4 inches. Some strong storms may be possible tomorrow, especially if we get significant enough clearing to allow for atmospheric destabilization ahead of one of the aforementioned disturbances. CAPE values will range from 2500-3200 j/kg with low level lapse rates ranging form 7-8 C/km. However, limited amounts of shear should result in storms remaining sub-severe. The main threat with any storms tomorrow will be flash flooding. A similar weather pattern will remain for the weekend as an upper level trough remains parked over the eastern half of the United States resulting in several disturbances embedded in upper NW flow impacting our region increasing the chances of storms for Saturday and Sunday. Long term... Models begin to fall out of agreement early next week with the Euro building an upper ridge over the region slightly earlier than the GFS. Monday may be wet depending on the timing of the ridge. Anyways, both models agree on the broad upper ridge developing over the region by mid-week next week. This will result in a return to hot conditions with heat index values approaching or exceeding heat advisory criteria from mid week into the weekend. && .AVIATION... 18Z TAFs Midday radar showed scattered SHRA with isolated TSRA east of MEM. This activity should remain east of the MEM TRACON initially, but may expand westward with daytime heating. VFR should prevail areawide during the evening, followed by increasing chances of IFR during the overnight as moist boundary layer cools. An approaching disturbance may bring SHRA/TSRA into JBR prior to 12Z. Not sufficiently confident to include TSRA for MEM toward 12Z, but may include in a later update. PWB && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 28, 3:14 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 314 AM CDT THU JUL 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 314 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THE EARLY EVENING HOURS AS A VERY MOIST AIRMASS IS IN PLACE OVER THE MIDSOUTH. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO THE WEEKEND. THE VERY MOIST AIRMASS IN PLACE WILL BE FAVORABLE FOR CONTINUED PERIODS OF HEAVY RAINFALL AND THE THREAT OF LOCALIZED FLASH FLOODING. IN ADDITION...SOME STORMS COULD BE STRONG TO SEVERE ON FRIDAY. HOT AND HUMID CONDITIONS WILL RETURN TO THE MIDSOUTH TUESDAY AND WEDNESDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES MAY APPROACH 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
In the hours before
Local storm report, Jul 28, 11:45 AM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN SOUTHAVEN 34.97N 90.00W
07/28/2016 M5.00 INCH DESOTO MS PUBLIC
STORM TOTAL RAINFALL OF 5 INCH NEAR STATELINE ROAD AND
GOODMAN ROAD.
&&
AJCNearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.